Connecticut, 2018

High Wind in Connecticut, April 4, 2018

April 4, 2018 · NWS ALY · 2 events in 2 counties and zones

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued. This resulted in multiple reports of trees and wires down across Litchfield county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 4:27 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 4, 4:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Albany NY
527 PM EDT Wed Apr 4 2018

.SYNOPSIS...
A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec this afternoon.
The cold front to the system will move quickly across the region
early this afternoon with showers. Much colder air will sweep
into eastern New York and western New England through tonight
with blustery conditions. High pressure will briefly ridge in
from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into
Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
     High Wind Warning remains in effect for all areas through 5 AM
EDT Thursday...

As of 330 PM EDT, mid level dry slot impinging on the region from
the west, with breaks of sunshine developing for areas west of the
Hudson River. These breaks should continue developing east.

With the approach of the mid/upper level cold pool, low/mid level
lapse rates steepen sharply, which has led to scattered showers of
rain, graupel and snow to our west.

Expect these convective showers to continue developing/translating
east, affecting areas mainly west of the Hudson River through
sunset. Can not rule out isolated thunder.

Strong west winds continue across central/northern NYS, where gusts
of 45-60+ mph have already occurred. As we head into this evening,
the strongest core of low level winds are expected to translate east
across the region, with H925 winds reaching 50-60+ KT down the
Mohawk River Valley. We expect at least some of these winds to mix
down toward and shortly after sunset, initially across the Mohawk
Valley/western Adirondacks, then the Hudson River Valley and western
New England. Peak gusts of 60 mph or higher will be possible.

The strongest core of winds should begin translating east of the
region after midnight, with a gradual diminishing trend in gusts
expected.

The aforementioned showers are expected to organize into some Lake
Effect bands after sunset, before dropping southward as low level
winds veer slightly. Portions of the SW Adirondacks and western
Mohawk Valley, as well as western/southern Schoharie County, will
likely have localized accums of 1-3 inches. Farther east, a coating
to a few tenths of an inch could occur down to the Capital Region,
with 1-2 inches also possible across higher, west facing terrain of
the southern Greens and Berkshires.

Lows by daybreak should be mainly in the 20s, with some teens
possible across higher terrain of the Adirondacks and southern VT.

For Thursday, lingering morning snow showers/snow bands may be
ongoing for areas of the western Mohawk Valley, portions of
Schoharie County, and possibly extending into or immediately south
and west of the Capital District. Any snowbands should continue
trending southward, and should become more cellular during the day.
Additional coatings to less than an inch could occur in some higher
terrain areas where snow showers persist.

Elsewhere, partly to mostly sunny, but still quite blustery with
below normal temperatures. Wind gusts could still reach 30-40 mph at
times, esp close to the Mohawk Valley/Capital Region and Berkshires.

Late day high temperatures should reach the upper 30s to lower 40s
in valleys, with mainly upper 20s to mid 30s across higher terrain.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An active weather pattern is expected through this period with
multiple waves of low pressure tracking from the mid-west toward
the east coast leading to below average confidence in timing and
magnitude of precipitation through the period.

A clipper system will dive southeast from central Canada across
the Great Lakes Thursday night into Friday. A period of strong
isentropic lift ahead of this system will sweep across the area
early Friday and should be accompanied by a period of snow.
Temperatures will be near or just above freezing Friday morning
so the snow will be wet and may struggle to accumulate at lower
elevations especially in the mid-Hudson valley. At this point we
are forecasting a small accumulation in all areas, with amounts
in most places ranging from 1 to 3 inches.

Uncertainty increases Friday night through Saturday as a low
level frontal zone is forecast to organize from Pennsylvania to
southern New England with waves of precipitation forecast to
move northeast along the front. Temperatures above the boundary
layer will be well below freezing across our area during this
event, however the forecast will be further complicated by
marginal boundary layer temperatures near freeezing in the
Hudson valley early Friday night and again on Saturday. Spotty
light precipitation can be expected along the frontal zone early
Friday night, then the models are in reasonable agreement that
the main wave of precipitation will move along the front late
Friday night and Saturday morning as the frontal zone tightens
and associated frontogenesis forcing increases along the front.
There has been a northward trend to the northern edge of this
precipitation with the latest model runs, bringing moderate
amounts of precipitation north to the mid- Hudson Valley and
western Connecticut, with light amounts to near Albany. We have
trended the forecasts in this direction for Saturday

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure exits Sunday night as upper energy organizes in the
northern plains and western Great Lakes that begins its approach to
our region through the day Monday.  Depending on the timing of the
leading edge of deeper warm advection, moisture advection and
isentropic lift well ahead of the system, clouds will increase and
thicken through the day with initial chances for rain and snow in
western areas by midday and most other areas toward sunset.  Highs
Monday in the lower to mid 40s but 30s higher terrain.

Snow spreads through the region Monday night as temperatures fall to
around or below freezing. There are some differences in sources of
guidance in the timing and strength of the upper energy associated
with the potential storm but good agreement that there will be
enough moisture and dynamics for some accumulating snow across our
region Monday night into Tuesday morning. How long precipitation
lingers is in question, again with some guidance indicating an upper
cut off low developing with slower movement and other guidance
keeping upper energy as a quicker moving open wave.

Indicating highs Tuesday in the 40s with 30s in higher terrain but
if precipitation lingers, high temperatures will be cooler and
instead of snow changing to rain, there could be more snow than rain
in some areas.  As the system departs Tuesday night and Wednesday,
cold advection spreads across the region but there is a loose
consensus that cold advection may not be quite as strong as we have
seen in other recent storm departures.  Still, boundary layer
temperatures may be cold enough for shower and snow shower activity,
especially downstream of the Great Lakes.

Highs Wednesday solidly in the 40s to near 50 but mid to upper 30s
higher terrain. Some guidance hinting at some potential warmth
beyond Wednesday while other guidance suggests continued below normal
temperatures.  Will we get some warmth?  We will keep an eye on it.
Winter keeps winning some battles but eventually spring and summer
have to win.  At the very least, the month of May is is only 4 weeks
away.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Strong low pressure will track into southeast Canada this
afternoon. A cold front associated with this low will track
through the region early this afternoon, accompanied by a line
of low-topped convective showers with gusty winds.

MVFR/IFR conditions will remain possible until the front passes.
Thereafter, conditions should improve to VFR by mid to late
afternoon through Thursday, with the exception of localized
MVFR/IFR conditions in scattered snow showers this
evening/tonight at KALB and KPSF.

South to southwest winds will become westerly behind the cold
front this afternoon into this evening, steadily increasing to
20 to 30 kt with gusts of 35 to 45 kt expected. The strongest
winds will continue through the evening hours. Winds will
decrease slightly before daybreak Thursday, although some gusts
of 25-35 KT will remain possible at KALB and KPSF through midday
Thursday.

Low level wind shear will also be an issue through the early
afternoon ahead of the front, as surface winds remain
relatively light while a S-SW low level jet of 40-50 kt moves
overhead between 1500-2000 ft. This threat will be greatest at
KPSF and KPOU through around 19Z/Wed, and decrease thereafter.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: High Operational Impact. Definite RA...SN.
Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.FIRE WEATHER...
..Wind gusts of 40-65 mph likely Wednesday afternoon and
night...

A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec by the afternoon. The
cold front to the system will move quickly across the region this
afternoon with showers and isolated thunderstorms.  Much colder air
will sweep into eastern New York and western New England through
tonight with blustery conditions. High pressure will briefly ridge
in from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into Friday.

&&

.HYDROLOGY...
A widespread precipitation event will continue through today.
Additional liquid equivalents will range  Wednesday. Liquid
precipitation amounts will range a quarter to a half an inch
with most of it falling as rain.

Runoff from a combination of snowmelt and rain is expected to
cause some withing bank rises on streams/creeks and on some
main stem  rivers, greatest across the western Mohawk Valley
and southwest Adirondacks. Flooding is not expected at this
time.

Much colder and drier conditions return Wednesday night into
Thursday. The next system brings another bout of snow and
possibly changing to rain in the valley areas Thursday night
into Friday.

Below normal temperatures will continue through the weekend with
some receding of the flows on the main stem rivers. A coastal
low will track close to the HSA late in the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 5 AM EDT Thursday for CTZ001-013.
NY...High Wind Warning until 5 AM EDT Thursday for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...High Wind Warning until 5 AM EDT Thursday for MAZ001-025.
VT...High Wind Warning until 5 AM EDT Thursday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...KL/Wasula
SHORT TERM...Wasula
LONG TERM...NAS
AVIATION...KL/JPV
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Apr 4, 2:52 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
352 PM EDT Wed Apr 4 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-052000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
352 PM EDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A small accumulation of snow is likely Friday. Additional periods
of light snow are possible Friday night and Saturday, with the best
chance being south of the Capital District. If the potential for
moderate or greater snowfall amounts increases, then appropriate
winter weather statements will be issued such as advisories, watches
or warnings.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in any reports of wind damage, or
measured wind gusts to the National Weather Service.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
April 4, 5:00 PM EST to 8:00 PM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Multiple reports of trees down on burning wires.

High Wind, Southern Litchfield

When
April 4, 6:00 PM EST to 9:00 PM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Multiple reports of trees down on burning wires.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751990, 751991.